Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 290, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 17, 1998, 5:29 AM CDT for Ellsworth County, McPherson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1998, 5:29 AM CDT (10:29 UTC)
- Expired
- Oct 17, 1998, 6:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Ellsworth County, KS, McPherson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 5:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 171029 RRA SVRICT KSC053-113-171100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 529 AM CDT SAT OCT 17 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS WESTERN MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 600 AM CDT * AT 528 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM FROM 15 MILES WEST OF MCPHERSON TO 25 MILES NORTHWEST OF MCPHERSON...MOVING TO THE NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... WINDOM MARQUETTE KANAPOLIS LAKE KANAPOLIS IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 60 MP^H AND HAIL UP TO DIME SIZE. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:50 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Oct 17, 2:50 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 250 AM CDT SAT OCT 17 1998 TEMPERATURES WILL BE THE MAIN CONCERN WITH THIS PACKAGE. THE NGM AND ETA WERE ONCE AGAIN SIMILAR...SO I WILL CONTINUE TO FOLLOW THE NGM SOLUTION PER PREVIOUS FORECASTS. LOW PRESSURE IN SW NEBRASKA WILL RAPIDLY MOVE NORTHEAST INTO THE GREAT LAKES REGION TODAY DRAGGING A COLD FRONT ACROSS THE CWA. ESTIMATED TIME OF PASSAGE WILL BE AROUND NOON AT RSL...20Z AT SLN... 23Z AT ICT AND 04Z AT CNU. COPIUS AMOUNTS OF MOISTURE AND SOME WEAK ISENTROPIC LIFT WILL COMBINE WITH THE DYNAMICAL FORCING OF THE FRONT TO PRODUCE RW/TRW AGAIN ACROSS THE CWA. THE BETTER CHANCES WILL LIE TO THE EAST OF I-135 IN THE DEEPER MOISTURE. THEREFORE...THE POP CHANCES WILL BE GRADUATED AS SUCH. HIGH TEMPERATURES WILL BE DIFFICULT SINCE THE NGM IS GIVING ME PROJECTED HIGHS LOWER THAN THE CURRENT DEWPOINTS AT RSL AND SLN. SO...I WILL TEND TO GO SLIGHTLY HIGHER IN THOSE LOCATIONS...HOWEVER...STEADY READINGS MAY BE THE CALL WITH FALLING TEMPS IN THE AFTERNOON WITH FRONTAL PASSAGE. FURTHER EAST AND SOUTH OF THE FRONT...THE TEMPS SHOULD REBOUND A BIT TODAY...MORESO IN THE SE SECTIONS THOUGH. THE PRECIPITATION WILL CONTINUE AHEAD OF THE FRONT TONIGHT IN THE SE SECTIONS...ALL OTHER SECTIONS SHOULD START TO SEE SOME DRIER AIR FILTERING INTO THE CWA WITH SUBSIDENCE AND DOWNGLIDE ON A 300K SURFACE. BEHIND THE FRONT...THE NGM SEEMS A BIT TOO MOIST SO I AM GOING TO BE A BIT LOWER ON THE OVERNIGHT LOWS...ESPECIALLY IN THE CENTRAL SECTIONS. HIGH PRESSURE WILL DOMINTE SUNDAY...SO MOSTLY CLEAR SKIES WILL BE THE RULE. THE FWC NUMBERS LOOK REASONABLE AS THE H8 TEMPS WILL BE AROUND 8C. EXTENDED... WILL LEAVE THE EXTENDED ALONE EVEN THOUGH THE MRF CONTINUES TO HINT AT SOME FORM OF PRECIPITATION ON TUESDAY. THE DAY SHIFT MAY HAVE TO LOOK INTO THIS SCENARIO A BIT MORE. CHANCE FCSTID = 1 ICT 73 45 64 43 / 80 10 0 0 HUT 68 45 63 41 / 60 10 0 0 EWK 68 45 63 41 / 60 10 0 0 EQA 72 45 64 42 / 80 10 5 0 WLD 74 45 66 44 / 80 10 5 0 RSL 65 42 60 39 / 30 5 0 0 GBD 65 42 60 39 / 30 5 0 0 SLN 68 4:5 62 41 / 60 10 0 0 MPR 68 45 62 41 / 60 10 0 0 CFV 76 52 63 44 / 100 70 5 0 CNU 75 50 61 42 / 100 70 5 0 K88 75 50 61 42 / 100 70 5 0 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 5:10 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.